–verb (used without object)
When people were speaking about sundowning I would acquaint the term to allergy sufferers which explained why it’s worse at night. You could set your clock to my sundowning as I would sneeze and sniffle and allergy medication couldn’t be too far away. What I learned in my new life as caregiver, that it didn’t know before is that it’s a term used in relation to those with alzheimer’s and demetia. According to the verb use of the word, there’s decreased sensory input, hallucinations…yes and yes.
A person with Alzheimer’s may have many behavioral changes that may not make sundowning noticeable, but as you become more observant you “will” notice the repetitive behavior, the changes, increased hallucinations or agitations. If you notice your loved one’s sundowning, don’t be alarmed, it’s part of what happens to them. If you find it’s unmanageable, please speak to their doctor about what medication may help. When my mother’s hallucinations got worse, her doctor recommended Seroquel. While this prescription may not good for everyone, it helped tremendously.
Mom still has hallucinations which I know are just a part of the illness; you’d think I had guests in my home all of the time. I say that there is no one else here besides she, I and our dog. She hears what I’m saying, but in her mind, I’m sure it’s going “this does not compute, this does not compute.”